Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 48, NWS Grand Rapids, MI

June 20, 2024Mecosta County, Montcalm County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 20, 2024, 3:59 PM EDT for Mecosta County, Montcalm County, Newaygo County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2024, 3:59 PM EDT (19:59 UTC)
Expired
Jun 20, 2024, 5:00 PM EDT
In force
61 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mecosta County, MI, Montcalm County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 68 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:49 PM EDT, 10 minutes earlier. Its key messages:

  • Risk for Severe Storms through this afternoon
  • Heat continues
  • One or more rounds of Strong/Severe Storms possible Saturday into Saturday night
Area forecast discussion, Jun 20, 3:49 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
349 PM EDT Thu Jun 20 2024

.KEY MESSAGES...

- Risk for Severe Storms through this afternoon

- Heat continues

- One or more rounds of Strong/Severe Storms possible Saturday
  into Saturday night

&&

.DISCUSSION...
Issued at 311 PM EDT Thu Jun 20 2024

- Risk for Severe Storms through this afternoon

SPC's meso page shows ML CAPE values around 1500 J/kg extending
from near Grand Rapids to Lansing and down into the Jackson
region. Low level convergence is enhanced in this region and as a
result scattered storms have developed. These storms have produced
outflow boundaries some of which have collided. Effective bulk
shear was up to 25 knots and some organization has occurred with
the cells. High res models suggest the cells will gradually build
east so the risk for a few severe storms remains possible into the
late afternoon hours.

- Heat continues into Saturday

The low level thermal ridge remains over the southern and central
zones into Saturday. At the same time there will be plenty of
moisture in this warm air mass with PWAT values hovering in the
1.75 to 2.00 inches. Progged heat index values are shown to
continue to top out in the 93 to 97 degree range during this
timeframe. As a result we will keep the head advisory going.

- One or more rounds of Strong/Severe Storms possible Saturday
  into Saturday night

Parameters are coming together to warrant a greater risk for
severe weather during this time frame. Overall the models are
generally showing a stronger mid level wave digging into the area
in a pattern of stronger mid to upper level flow. A morning low
level jet could set off an MCS, especially over northern parts of
the CWA. A second low level jet arrives in the evening. Ensemble
surface based CAPE values from the models are showing at least
1000 J/kg in the afternoon/evening. With the potential for
stronger wind fields, favorable dynamics and instability, we may
end up with organized storms with stronger/organized wind gusts
being a main hazard. With several rounds of heavier rain possible,
values could be excessive.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 126 PM EDT Thu Jun 20 2024

Showers and storms are expected this afternoon, especially between
19Z to 23Z. All terminals except MKG could see TSRA. Some storms
have already started to develop in and around KGRR, AZO and BTL.
Between 18Z and 00Z is the timing of most concern. Potential for
fog overnight between 06Z and 18Z, especially southern TAF sites.

&&

.MARINE...
Issued at 311 PM EDT Thu Jun 20 2024

Overall, outside of any storms the winds and waves remain low into
Friday. On Saturday its looking like the winds and waves will be
building with a high potential for hazardous swim and boating
conditions arriving by evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Saturday for MIZ056-057-064>067-
     071>074.
MARINE...None.

&&

DISCUSSION...MJS
AVIATION...Ceru
MARINE...Meade/04
Hazardous weather outlook, Jun 20, 1:22 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
122 PM EDT Thu Jun 20 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Heat indices will rise to the mid 90s this afternoon south of I-96.
This will create the potential for heat related illnesses.

Scattered thunderstorms are expected today. An isolated severe
thunderstorm is possible. Damaging winds is the primary risk.
Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Prolonged impacts of heat and humidity will increase the potential
for heat related illnesses through Saturday.

Thunderstorms are possible Friday through Sunday. Thunderstorms
Saturday night could be widespread with a few strong storms
possible north of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 3:16 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
316 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Flood            1 W Cedar Springs       43.22N 85.58W
06/20/2024                   Kent               MI   Trained Spotter

            Ponding of water observed during torrential
            rain.

&&

mws
Local storm report, Jun 20, 3:27 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
327 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             2 N Rockford            43.16N 85.55W
06/20/2024  M0.88 Inch       Kent               MI   Trained Spotter

            Dime to nickel sized hail reported.

&&

mws
Local storm report, Jun 20, 3:32 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
332 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             3 S Cedar Springs       43.18N 85.55W
06/20/2024  E1.50 Inch       Kent               MI   Trained Spotter

&&

mws
Local storm report, Jun 20, 3:34 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
334 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Gst     1 SSE Rockford          43.12N 85.55W
06/20/2024  M62 MPH          Kent               MI   Trained Spotter

&&

mws
Special weather statement, Jun 20, 3:43 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
343 PM EDT Thu Jun 20 2024

MIZ044-045-051-202030-
Montcalm MI-Mecosta MI-Newaygo MI-
343 PM EDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of southeastern
Newaygo, southwestern Mecosta and northwestern Montcalm Counties
through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Howard City, or 10 miles east of Newaygo, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard City...         Morley...              Croton...
Croton Heights...      Indian Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4335 8548 4336 8571 4357 8567 4353 8536
TIME...MOT...LOC 1942Z 208DEG 11KT 4340 8560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Jun 20, 3:45 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
345 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Tstm Wnd Dmg     2 S Rockford            43.09N 85.56W
06/20/2024                   Kent               MI   Trained Spotter

            Six to ten inch branch blocking left lane.

&&

mws

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:14 PM EDTSpecial Weather StatementGRRJackson61 min
Jun 19, 9:15 PM EDTSpecial Weather StatementGRRKalamazoo45 min
Jun 20, 3:26 AM EDTSpecial Weather StatementGRRGratiot64 min
Jun 20, 4:12 AM EDTSpecial Weather StatementGRRIngham48 min
Jun 20, 1:38 PM EDTSpecial Weather StatementGRRKent52 min
Jun 20, 2:07 PM EDTSevere Thunderstorm WarningGRRIonia, Kent53 min
Jun 20, 2:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Clinton, Eaton, Ionia65 min
Jun 20, 3:06 PM EDTSevere Thunderstorm WarningGRRKent39 min
Jun 20, 3:06 PM EDTTornado WarningGRRBarry, Clinton, Eaton, Ionia39 min
Jun 20, 3:43 PM EDTSpecial Weather StatementGRRNewaygo47 min
Jun 20, 3:44 PM EDTSevere Thunderstorm WarningGRRIonia, Kent46 min
Jun 20, 3:57 PM EDTTornado WarningGRRIonia, Kent15 min
Jun 20, 4:20 PM EDTSpecial Weather StatementGRRIngham40 min
Jun 20, 4:26 PM EDTSevere Thunderstorm Warning Considerable damage threatGRREaton, Ingham49 min
Jun 20, 4:33 PM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham3 hr
Jun 20, 4:43 PM EDTSpecial Weather StatementGRRIonia62 min
Jun 20, 4:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRIngham65 min
Jun 20, 5:04 PM EDTSpecial Weather StatementGRRMecosta, Osceola56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.